Florida, 2004

Damaging Wind in Florida, August 31, 2004

August 31, 2004 · NWS JAX · 1 event in 1 county or zone

Trees down on power lines and along Hodges Blvd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees down on power lines and along Hodges Blvd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 31, 1:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 31, 1:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT TUE AUG 31 2004

.CURRENTLY...LAST OF SWLY STREAK OF WINDS ROUNDING THE WEAK TROF TO
OUR WEST IS PUSHING SCTD LINE OF TSTMS TOWARD THE JAX METRO AREA
THIS AFTERNOON. MOSTLY STRONG WINDS HAVE BEEN REPORTED THIS
AFTERNOON.

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...1000-500H HIGH PRES
RIDGE EXTENSION OVER THE CNTRL FL PENINSULA WITH SWLYS TO THE NORTH
ACRS THE JAX CWA WILL WEAKEN OVERNIGHT...WITH A TRANSITION DAY
EXPECTED ON WEDNESDAY WITH VERY LIGHT AND VARIABLE WINDS IN THE 0-
6KM LAYER. ON THURSDAY THE E TO NE FLOW OUT AHEAD OF FRANCIS STARTS
TO TAKE SHAPE AND WILL ALLOW ATLC SEA BREEZE TO PUSH MUCH FARTHER
INLD THU AFTN. FOR THIS EVENING STILL EXPECTING A FAIRLY GOOD
MERGER OF WCSB/ECSB ALONG THE I-95 CORRIDOR WITH CONVECTION WINDING
DOWN AFTER SUNSET. SOME PATCHY FOG EXPECTED AGAIN OVERNIGHT...WITH
ONE OR TWO SPOTS SEEING SOME DENSE FOG AGAIN FOR BRIEF PERIODS OF
TIME. FOR WED...MAX TEMPS AGAIN EXPECTED ARND 90 WITH ECSB/WCSB
MEETING ACRS THE CENTER OF THE CWA...WITH POPS NEAR CLIMO VALUES OF
30% TO CLOSE TO 50% WHERE THE SBRZS MERGE. FOR THU...WITH ENELY 0-6
KM FLOW SETTING UP AND A STRONGER ECSB OFF THE ATLC...EXPECT MAX
TEMPS TO COME DOWN A NOTCH INTO THE MID/UPPER 80S ACRS THE ERN CWA
WITH TEMPS STILL CLOSE TO 90 ACRS THE WRN CWA. MODELS ARE PUSHING
LINGERING MOISTURE AXIS SLIGHTLY NORTHWARD WITH 50-60% POPS ACRS
SERN GA AND 40-50% ACRS NE FL.

.LONG TERM...FRIDAY THROUGH TUESDAY...ALL EYES CONTINUE TO BE ON
FRANCES AS 12Z MODEL SUITE HAS SHIFTED A LITTLE MORE TO THE RIGHT
AND THE TPC 120HR POSITION VERY CLOSE TO JAX...WILL CONTINUE TO
PLACE HIGH WINDS/HEAVY RAIN IN THE GRIDS...AS POTENTIALLY VERY
DANGEROUS SITUATION UNFOLDS. LATEST 12Z GFS MODELS PUSHES FRANCES TO
THE N OF THE REGION ON LABOR DAY...ALTHOUGH ITS TIMING ON FRANCES
APPEARS TO BE ABOUT 6-12HRS SLOWER THAN THE TPC TRACK. HAVE LEFT
HIGHER THAN CLIMO WINDS IN THE GRIDS FOR MONDAY WITH A DECREASE IN
PCPN CHANCES DOWN TO 30%...TUESDAY APPEARS TO BE SOMEWHAT DRIER AS
WELL WITH WLY FLOW AND HAVE KEPT MOST OF THE POPS IN THE 30% RANGE
AS WELL.
&&

.MARINE...BOUY 41012(E OF SGJ) BACK IN SERVICE TODAY WITH DATA NOW
AVAILABLE. BOUY 41012 AS WELL AS BOUYS 41008 41010 AND 41009 SHOW LONG
PERIOD SWELLS HAVE ARRIVED FROM FRANCES WITH WAVE PERIOD OF 13 TO 15
SECONDS. WAVE HEIGHTS STILL ONLY AROUND 2 FEET BUT THIS WILL BE ON THE
RISE THURSDAY AS FRANCES APPROACHES. WINDS WILL BECOME ONSHORE LATE
WEDNESDAY AND BEGIN INCREASE THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 70 91 72 86 / 30 50 50 60
SSI 76 88 75 84 / 20 40 30 60
JAX 73 91 74 87 / 20 40 30 50
SGJ 75 88 76 84 / 30 30 30 40
GNV 71 91 71 90 / 20 50 40 40
OCF 72 91 71 91 / 30 50 30 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/ZIBURA
Hazardous weather outlook, Aug 31, 10:12 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1112 AM EDT TUE AUG 31 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1112 AM EDT TUE AUG 31 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. PERIODS OF HEAVY RAINFALL...GUSTY
WINDS UP TO 40 MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS AS THEY TRACK TOWARDS THE NORTHEAST AT 10 TO 15 MPH.
THE GREATEST COVERAGE OF STORMS WILL BE OVER THE SUWANNEE VALLEY
EXTENDING INTO INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON...SHIFTING
TO THE EAST COAST THIS EVENING. ONE OR TWO OF THE STORMS COULD
BECOME SEVERE AS SOME OF THE STRONGER STORMS MERGE LATE IN THE
AFTERNOON ALONG THE I-95 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY...

HURRICANE FRANCES IS FORECAST TO APPROACH THE FLORIDA EAST COAST ON
SATURDAY AND IT IS FORECAST TO BE NEAR THE NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA COAST ON SUNDAY. IT MUST BE REMEMBERED THIS IS AN
OUTLOOK AND ERRORS IN THE OUTLOOK PERIOD CAN BE AS MUCH AS 325 MILES.
AT THIS TIME...IT WOULD BE PRUDENT LOCAL INTERESTS TAKE REASONABLE
PRECAUTIONS.

SOME SUGGESTED ACTIONS...REVIEW YOUR FAMILYS HURRICANE PLAN.
MARINE INTERESTS SHOULD REVIEW THEIR HURRICANE PLANS.

IF THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS WILL DEVELOP WELL AHEAD OF
THE STORM. BEACH-FRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

LOCAL AND MARINE INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE
PROGRESS OF THE STORM.

OTHERWISE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY
MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/ARS

In the hours before

Special weather statement, Aug 31, 2:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT TUE AUG 31 2004

FLZ024-025-311945-
DUVAL FL-NASSAU FL-
300 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND DUVAL
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345 PM
EDT...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES WEST OF
JACKSONVILLE HEIGHTS...OR ABOUT 17 MILES NORTHWEST OF ORANGE
PARK...TO HILLIARD...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JACKSONVILLE
HEIGHTS...NASSAU VILLAGE-RATLIFF...NORMANDY...TALLYRAND...SAN
MARCO...RIVERSIDE...ORTEGA...OCEANWAY ITALIA AND RATLIFF THROUGH 345
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 31, 2:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT TUE AUG 31 2004

FLZ038-312000-
FLAGLER FL-
313 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 400 PM EDT...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF
BUNNELL...OR ABOUT 10 MILES NORTHEAST OF PIERSON...TO NORTHEAST
ESPANOLA...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ESPANOLA...BUNNELL...PALM COAST AND FLAGLER BEACH THROUGH 400 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 31, 2:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT TUE AUG 31 2004

GAZ136-153-312015-

INLAND GLYNN GA-WAYNE GA-
329 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE AND GLYNN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM
EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF EVERETT...OR ABOUT
9 MILES SOUTHEAST OF GARDI...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND EVERETT THROUGH 415 PM
EDT. SMALL HAIL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Aug 31, 2:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT TUE AUG 31 2004

FLZ024-312030-
NASSAU FL-
346 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM
EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER YULEE...OR ABOUT 6 MILES SOUTHWEST
OF ST. MARYS...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND YULEE...AMELIA CITY AND FERNANDINA
BEACH THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Aug 31, 2:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT TUE AUG 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     1 E DOWNTOWN JACKSONVIL 30.33N 81.64W
08/31/2004                   DUVAL              FL   PUBLIC

            2 FUNNEL CLOUDS SPOTTED. FUNNELS DISSIPATED AFTER A FEW
            MINUTES.

&&

ENYEDI
Special weather statement, Aug 31, 3:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT TUE AUG 31 2004

GAZ166-312045-
COASTAL CAMDEN GA-
400 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CUMBERLAND ISLAND...OR ABOUT 5
MILES NORTH OF KINGS BAY BASE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS BAY
BASE...HARRIETTS BLUFF...DOVER BLUFF...CUMBERLAND ISLAND AND HIGH
POINT THROUGH 445 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 31, 3:00 PM EST
Where
Duval County, Neptune Beach
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.300, -81.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420563.